New Mexico, 2005

Flash Flood and Hail in New Mexico, June 16, 2005

June 16, 2005 · NWS MAF · 5 events in 1 county or zone

An isolated supercell thunderstorm developed over north-central Eddy County during the late afternoon of the 16th and produced very large hail, damaging winds, and flash flooding. The slow moving storm damaged crops along a swath from near Lakewood to Eddy County Road 34, northeast of Carlsbad.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$350,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An isolated supercell thunderstorm developed over north-central Eddy County during the late afternoon of the 16th and produced very large hail, damaging winds, and flash flooding. The slow moving storm damaged crops along a swath from near Lakewood to Eddy County Road 34, northeast of Carlsbad. Hail accumulated on the ground and flash flooding threatened property in rural areas of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 16, 11:57 AM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 16, 11:57 AM MST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
157 PM CDT THU JUN 16 2005

.SHORT TERM...
MID LEVEL THERMAL RIDGE EXTENDS N FROM NRN MEXICO THRU CENTRAL NM
MTN CHAIN. CONVECTION IS SLOW TO DEVELOP IN MTNS WHILE TENDING TO
DISSIPATE AS IT MOVES E AWAY FROM HEAT SOURCE. HIGH BASED
-SHRA/-TSRA ACRS WRN AREAS COULD PRODUCE GUSTY WINDS AND A FEW DRY
LIGHTNING STRIKES - DUNKEN RAWS 94/39. FARTHER E ACRS THE PLAINS OF
SE NM/PB LOW LEVEL CONVERGENCE IS MINIMAL AT BEST AND MSAS ACTUALLY
DEPICTS LOW LEVEL DIVERGENCE. AS OF 19Z MODIFIED 12Z KMAF SOUNDING
REFLECTS -70 J/KG BTWN 75H-65H THAT WILL HAVE TO BE OVERCOME. AS
TEMPS RISE DWPNTS ARE SLOWLY FALLING (ETA SFC MSTR TOO HIGH) THUS
EXPECT CAP WON/T BREAK ACRS PB. STEERING FLOW FAVORS CONVECTION THAT
DOES DEVELOP TO MOVE EAST INTO ADJACENT PLAINS AND THUS HAVE
INCLUDED 10-20 PCT POPS THIS EVENING W OF KMAF. LOW TEMPS TRENDING
UP WITH L70S EXPECTED ACRS PB.

.LONG TERM...
MAIN QUESTION FOR THIS WEEKEND IS HOW HOT IT WILL GET.  MID/UPPER
RIDGE FIRMLY IN PLACE OVER THE AREA WILL ONLY INTENSIFY AND SLOWLY
MEANDER AROUND THE SOUTHWEST U.S. OVER THE WEEKEND.  THIS WILL ALLOW
TEMPERATURES TO CONTINUE TO WARM IN THE LOWER AND MID LEVELS.  WE
WILL APPROACH THE RECORD HIGHS FOR FRIDAY THROUGH SUNDAY AT MIDLAND
WHICH ARE 106/107/107 RESPECTIVELY...BUT DO NOT THINK WE WILL SET
ANY NEW RECORDS.  FRIDAY WOULD BE THE BEST CHANCE...BUT IT STILL
LOOKS LIKE WE WOULD MORE LIKELY TIE THE 106 THAN ACTUALLY GET
HOTTER.  THIS IS ALL ASSUMING FULL SUN AS WELL...SO A DEGREE MAY BE
TAKEN OFF EXPECTED HIGHS FOR POSSIBLE SCATTERED CU ANYWAY.

OVER THE WEEKEND...SFC TEMPERATURES WILL STAY VERY HOT OVER THE
AREA.  AT THE SAME TIME...700MB TEMPERATURES WARM TO GREATER THAN 17
DEGREES CELSIUS...WHICH PRESENTS A SIGNIFICANT CAP FOR THUNDERSTORMS
TO OVERCOME.  HOWEVER...TODAY WE HAVE SEEN THUNDERSTORMS DEVELOP...
LIKELY WITH DRY LIGHTNING...NEAR DUNKEN NEW MEXICO.  SO AS SURFACE
TEMPERATURES CONTINUE TO WARM...ISOLATED THUNDERSTORMS CANNOT BE
RULED OUT WITH THE ADDITIONAL POSSIBILITY OF DRY LIGHTNING...MAINLY
IN THE MOUNTAINOUS AREAS AND ADJACENT PLAINS...AS DEWPOINTS ARE
EXPECTED TO FALL INTO THE 20S AND 30S OVER THE WESTERN 1/2 OF THE
CWA.

HAVE ADJUSTED WEATHER...POP...DEWPOINT...AND SKY GRIDS SLIGHTLY...
BUT OTHERWISE HAVE MADE VERY FEW ADJUSTMENTS TO THE FORECAST AS THE
EXPECTED HOT TEMPERATURES REMAIN IN THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72 104  75 103 /  10   0   0   0
CARLSBAD NM                66 107  70 107 /  20  10  10  10
DRYDEN TX                  71 103  73 101 /  10   0   0   0
FORT STOCKTON TX           73 107  75 104 /  10  10  10  10
GUADALUPE PASS TX          68 101  72 101 /  20  10  10  10
HOBBS NM                   65 106  71 105 /  20  10  10  10
MARFA TX                   60  97  60  96 /  10  10  10  10
MIDLAND INTL AIRPORT TX    72 105  75 104 /  10   0   0   0
ODESSA TX                  72 106  75 104 /  10   0   0   0
WINK TX                    74 112  73 110 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

49/20
Hazardous weather outlook, Jun 16, 12:08 PM MST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
208 PM CDT THU JUN 16 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171908-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
208 PM CDT THU JUN 16 2005 (108 PM MDT THU JUN 16 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE MOUNTAINS AND ADJACENT
PLAINS. AS HIGH BASED THUNDERSTORMS DEVELOP NEAR THE MOUNTAINS AND MOVE
EAST THEY HAVE THE POTENTIAL TO PRODUCE A FEW DRY LIGHTNING STRIKES AND
GUSTY OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DAYTIME HIGHS WILL EXCEED 100 DEGREES ACROSS MANY AREAS OF WEST TEXAS
AND SOUTHEASTERN NEW MEXICO THROUGH THE WEEKEND...WITH AFTERNOON
TEMPERATURES REACHING 110 DEGREES ALONG THE RIO GRANDE AND THE UPPER
TRANS PECOS REGIONS OF WEST TEXAS FRIDAY AND SATURDAY.

IF POSSIBLE...SPEND TIME INDOORS IN AIR CONDITIONED FACILITIES.  IF
YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS
PHYSICAL ACTIVITY.  DRINK PLENTY OF WATER OR OTHER NON ALCOHOLIC OR
NON CAFFEINATED BEVERAGES.  WEAR LIGHTWEIGHT...LIGHT COLORED...AND
LOOSE FITTING CLOTHING.  WEAR A HAT TO SHIELD YOURSELF FROM THE
SUN...AND USE A SUN SCREEN TO REDUCE CHANCES OF SUNBURN.  LASTLY...
ENSURE YOUR OUTDOOR PETS HAVE AMPLE WATER AND SHADE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 16, 1:48 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 PM CDT THU JUN 16 2005

NMZ028-162145-
EDDY COUNTY PLAINS NM-
248 PM MDT THU JUN 16 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST OF SEVEN RIVERS
AT 248 PM MDT...MOVING EAST AT 10 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

The radar

The Holloman AFB radar (KHDX), 171 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Eddy

When
June 16, 2:24 PM MST to 3:24 PM MST
Where
Eddy County, Lakewood
Measured
1.25 in hail
Crop damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
32.633, -104.367

A supercell thunderstorm produced damaging hail along a swath from Lakewood to rural areas northeast of Carlsbad. Storm spotters reported penny size hail in Lakewood at 14:24 MST. During the next hour, the hail increased in size, with quarter to half dollar size hailstones reported just southeast of Lakewood by 14:46 MST. The storm continued to produce large hail (refer to the next event entry) as it propagated southeast near Brantley Dam, damaging pecan orchards and numerous round bales of hay.

Hail, Eddy

When
June 16, 3:22 PM MST
Where
Eddy County, 12 mi NE of Carlsbad
Measured
2.5 in hail
Crop damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
32.533, -104.083

Skywarn spotters reported quarter to tennis ball size hail that covered the ground along Eddy County Road 34 northeast of Carlsbad. The very large hail combined with smaller stones to produce significant agricultural losses, with 300 pecan trees and numerous round bales of hay destroyed.

Hail, Eddy

When
June 16, 3:34 PM MST to 4:25 PM MST
Where
Eddy County, 8 mi NE of Carlsbad
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.500, -104.133

Numerous reports were received of penny size hail along Eddy County Road 34 northeast of Carlsbad.

Thunderstorm Wind, Eddy

When
June 16, 3:34 PM MST
Where
Eddy County, 12 mi NE of Carlsbad
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
32.533, -104.083

Trained storm spotters estimated that severe thunderstorm wind gusts up to 70 MPH accompanied the large hail along Eddy County Road 34 northeast of Carlsbad. No wind damage was reported.

Flash Flood, Eddy

When
June 16, 3:44 PM MST to 5:00 PM MST
Where
Eddy County, 3 mi N of Carlsbad
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
32.467, -104.233

Several reports of flash flooding were received from central and northeastern Eddy County. More than eighteen inches of water was reported flowing over Eddy County Road 34 northeast of Carlsbad. Ranchers reported that approximately two inches of rain fell over thirty minutes. A few rural ranch homes in the area sustained minor damage when flood waters entered the structures.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456909, 5456910, 5456964, 5456965, 5456966.